Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 99, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Nov 11, 2002, 10:28 PM EST for Beaufort County, South Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 11, 2002, 10:28 PM EST (03:28 UTC)
- Expired
- Nov 11, 2002, 11:00 PM EST
- In force
- 32 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Beaufort County, SC
The radar
The Charleston,SC radar (KCLX), 29 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 11, 10:33 PM EST | Hail 0.75 | Dale, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 3.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 1234 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
362 WUUS52 KCHS 120328 SVRCHS SCC013-120400- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 1027 PM EST MON NOV 11 2002 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL BEAUFORT COUNTY IN SOUTHEAST SOUTH CAROLINA... * UNTIL 1100 PM EST * AT 1026 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS NEAR DALE...OR ABOUT 10 MILES NORTH OF BEAUFORT... MOVING EAST AT 10 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... GARDENS CORNER AND SHELDON... DALE... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 3265 8084 3247 8083 3253 8057 3262 8064 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 11, 9:00 PM EST, 1 hour 28 minutes earlier.
Area forecast discussion, Nov 11, 9:00 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 900 PM EST MON NOV 11 2002 SATELLITE INDICATES CLDNS FILLING IN OVER THE COASTAL PLAINS OF SOUTH COASTAL S.C. AND SOUTHEAST GA. AREAS THAT EXPERIENCED TEMPORARY CLEARING EARLIER HAS ALLOWED LOW TEMPS TO DROP AT OR SLGTLY BELOW FCSTD OVERNIGHT LOWS. TEMPS SHOULD NOT DROP MUCH MORE IF AT ALL WITH CLOUDS MOVING IN OVER ENTIRE CWA AND SFC WINDS BCMG S TO SW. WILL UPDATE ZONES TO BRING FCTSD TEMPS IN LINE WITH OBSERVED VALUES. MARINE....OBS OVER THE LAST COUPLE OF HOURS HAVE SHOWN S TO SE WINDS GENERALLY 10 KTS OR LESS. WINDS SHOULD INCRS LATER TONIGHT TO NR FCST VALUES. THE OBSERVED SEAS HAVE BEEN BETWEEN 3 TO 4 FEET. WILL MAKE MINOR TWEAKS ON FORECAST TO REFLECT CUR OBS. .CHS... GA...NONE. SC...NONE. JH
Hazardous weather outlook, Nov 11, 4:40 PM EST, 5 hours 48 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-121200- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 440 PM EST MON NOV 11 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA. .DAY ONE... AS OF THIS TIME...NO HAZARDOUS WEATHER IS EXPECTED TONIGHT. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT. .DAYS TWO THROUGH SEVEN... .SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. AN APPROACHING COOL FRONT WILL LIKELY TRIGGER STRONG/SEVERE TUESDAY AFTERNOON AND TUESDAY NIGHT. THESE STORMS WILL LIKELY PUSH OFFSHORE BY LATE TUESDAY EVENING. DAMAGING WIND GUSTS AND HAIL ARE THE PRIMARY THREATS. PLEASE REFER TO THE LATEST CONVECTIVE OUTLOOK FROM THE STORM PREDICTION CENTER FOR FURTHER INFORMATION. PM
In the hours before
Special weather statement, Nov 11, 4:30 PM EST, 5 hours 58 minutes before
GAZ101-116>119-137>141-SCZ045-047>050-AMZ330-350-352-354-374-112200- SPECIAL WEATHER STATEMENT...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 430 PM EST MON NOV 11 2002 ...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR ALL OF SOUTHEAST GEORGIA...SOUTHERN AND EASTERN SOUTH CAROLINA...AND THE ADJACENT COASTAL WATERS... ALTHOUGH THERE WILL STILL BE A FEW STRONG THUNDERSTORMS MOVING INTO THE ATLANTIC AND ACROSS COASTAL MCINTOSH COUNTY GEORGIA THIS EVENING...THE THREAT OF SEVERE WEATHER HAS ENDED. THUS...THE SEVERE THUNDERSTORM WATCH HAS EXPIRED. PM
Special weather statement, Nov 11, 7:30 PM EST, 2 hours 58 minutes before
EARTHQUAKE INFORMATION REPORT NATIONAL WEATHER SERVICE CHARLESTON SC 730 PM EST MON NOV 11 2002 A LIGHT EARTHQUAKE OCCURRED AT 6:39 PM EST...AT A LOCATION 16 MILES SOUTH SOUTHEAST OF SEABROOK ISLAND SOUTH CAROLINA. THE EARTHQUAKE WAS FELT BY SEVERAL CITIZENS FROM AS FAR NORTH AS MYRTLE BEACH AND GEORGETOWN SOUTH CAROLINA...TO AS FAR SOUTH AS THE SAVANNAH GEORGIA AREA. ITS MAGNITUDE WAS 4.2...AND THERE HAVE BEEN NO REPORTS OF DAMAGE. THIS IS THE SECOND TIME IN THE PAST WEEK THAT AN EARTHQUAKE HAS OCCURRED IN THE ATLANTIC. ON FRIDAY...NOVEMBER 8...2002 A MINOR EARTHQUAKE OCCURRED 168 MILES EAST SOUTHEAST OF SAVANNAH GEORGIA. ADDITIONAL INFORMATION IS AVAILABLE FROM THE NATIONAL EARTHQUAKE INFORMATION CENTER IN GOLDEN COLORADO. THEIR WEB SITE CAN BE FOUND AT: EARTHQUAKE.USGS.GOV. PM
Special weather statement, Nov 11, 7:30 PM EST, 2 hours 58 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-120200- EARTHQUAKE INFORMATION REPORT...RETRANSMISSION NATIONAL WEATHER SERVICE CHARLESTON SC 730 PM EST MON NOV 11 2002 A LIGHT EARTHQUAKE OCCURRED AT 6:39 PM EST...AT A LOCATION 16 MILES SOUTH SOUTHEAST OF SEABROOK ISLAND SOUTH CAROLINA. THE EARTHQUAKE WAS FELT BY SEVERAL CITIZENS FROM AS FAR NORTH AS MYRTLE BEACH AND GEORGETOWN SOUTH CAROLINA...TO AS FAR SOUTH AS THE SAVANNAH GEORGIA AREA. ITS MAGNITUDE WAS 4.2....AND THERE HAVE BEEN NO REPORTS OF DAMAGE. THIS IS THE SECOND TIME IN THE PAST WEEK THAT AN EARTHQUAKE HAS OCCURRED IN THE ATLANTIC. ON FRIDAY...NOVEMBER 8...2002 A MINOR EARTHQUAKE OCCURRED 168 MILES EAST SOUTHEAST OF SAVANNAH GEORGIA. ADDITIONAL INFORMATION IS AVAILABLE FROM THE NATIONAL EARTHQUAKE INFORMATION CENTER IN GOLDEN COLORADO. THEIR WEB SITE CAN BE FOUND AT: EARTHQUAKE.USGS.GOV. PM
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 11, 9:23 PM EST | Severe Thunderstorm Warning | CHS | Jasper | 37 min |
| Nov 11, 10:52 PM EST | Severe Thunderstorm Warning | CHS | Charleston, Colleton | 23 min |
| Nov 12, 4:27 AM EST | Special Marine Warning | CHS | 63 min | |
| Nov 12, 10:25 AM EST | Special Marine Warning | CHS | 65 min | |
| Nov 12, 10:25 AM EST | Special Marine Warning | CHS | 65 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.